Clin psych has posted this enlightening and relevant article about the efforts of Otsuka and Bristol-Myers Squibb to distract our attention from the major side effect of Abilify, which is akathisia. As he mentions, in the trials leading to Abilify's FDA approval for augmentation of antidepressants (you can watch one of their recent TV commercials here, but do so quickly, before BMS forces YouTube to take it off their site) the rate of akathisia, or extreme and debilitating restlessness, was 25% on Abilify as opposed to 4% in the placebo group.
Here's what Abilify's akathisia looks like outside of the scrubbed fantasy land of hired guns and PR companies. For several years I have treated a woman in her 40s with bipolar disorder who had been fairly stable on Tegretol, an anticonvulsant that is FDA approved for the treatment of manic episodes. But over the last few months, she has become involved in a pyramic marketing scheme and has ended up in serious debt. We both agreed this represented a manic episode, and decided to switch her from Tegretol to another medication, preferably one that did not cause any weight gain. She had not responded well to lithium in the past, Depakote and most of the atypical antipsychotics were out of the question because of their weight gain side effects, so I recommended a trial of Abilify.
"Let's start at 5 mg a day," I said, "then we can increase to 10 mg if we need to."
This was on a Thursday, and over the weekend, she left messages at my office saying that she felt incredibly "shaky," anxious, had insomnia, and just felt all around terrible. She didn't call my emergency coverage, but on Monday I spoke to her and found out that she had in fact increased the Abilify to 10 mg after a couple of days, clearly worsening her akathisia. I recommended she stop it, but she was reluctant, saying she wanted to give it a shot. So I prescribed the tranquilizer Klonopin, and told her to decrease the Abilify dose back to 5 mg. Over the next few days, she became less shaky, and calmer.
Her case is a work in progress, and I'll provide updates in the future. The point here is that this is the side effect that is so common for Abilify, and one that authors paid by BMS chose to play down in a paper apparently written by an employee of Phase V, a medical education company paid for by BMS.
Will my patient ultimately do well on Abilify? I hope so. But it is crucially important for BMS, Otsuka, and their various minions to be accurate about the dangers of the drug, so that doctors can use it appropriately and prevent the kinds of side effects my patient suffered. Publishing an article that was carefully crafted to draw attention away from Abilify's main liability was shameful, and is exactly the kind of deceptive editorial practice that we as a society can no longer tolerate.